The Effects of Prescription Medication and the Sun

The Dermatology Group prescription medication The Effects of Prescription Medication and the Sun

So you head to the pharmacy to get your newly prescribed medication and as the pharmacist is going over everything you need to know, you hear them say “avoid direct sunlight.” Strange, right? Not, really. It is true that certain medications can cause a reaction when you’re exposed to direct sunlight. But why, and how does it work?

Several different types of medications contain ingredients that can cause the skin to become photosensitive. In other words, a chemical reaction occurs in your body to make your skin sensitive to sunlight. This can make your skin more susceptible to rashes, sunburns, blisters, scaly patches, or tiny raised bumps.

There are two types of photosensitivity; photoallergy and phototoxicity.

Phototoxicity: Phototoxicity is an allergic reaction that is most commonly activated when you are taking an oral medication or using some sort of topical treatment and are exposed to ultraviolet radiation either via sunlight or a tanning bed. This reaction can cause skin damage similar to sunburn, rash, and general skin irritation.

Photoallergy: A little less common than phototoxicity, photoallergy is a reaction that occurs when topical treatment is applied directly to the skin and interacts with UV light. Generally, the ingredients in the topical medication confuse your immune system forcing it to treat sun exposure as a threat. When a foreign threat is present, antibodies are triggered and begin attacking the culprit. In the case of photoallergy, your body wrongfully attacks the skin exposed to sunlight resulting in blisters, rashes, oozing wounds, and red bumps.

Who’s at risk?

Individuals with light skin and light-colored hair are already more sensitive to UV rays. So you can imagine that when these people develop photosensitivity, they become much more susceptible to skin damage. The same goes for people with auto-immune diseases, as well as children and elderly folks who may have undeveloped or weakened immune systems.

Which medications cause photosensitivity?

Many common medications can cause photosensitivity including, but not limited to:

  • Antibiotics
  • Retinoids
  • Statins
  • NSAIDs
  • Antihistamines
  • Oral contraceptives
  • Diuretics
  • Anti-fungals

Unfortunately, you can’t simply avoid taking these medications if they are meant to improve your health or treat an illness. However, you can avoid having a reaction by doing all you can to protect yourself from the sun. Wearing sunscreen with SPF 50 or higher is the best way to shield your skin from the sun’s harmful rays. You should apply sunscreen every time you step outside regardless of the weather or time of year. Even when wearing sunscreen, you should limit the amount of time you spend outside, and if possible, stay in shaded areas or go out after dusk. For even more protection, be sure to wear protective clothing like long sleeves and sun hats. This will go a long way in filtering some of the UV rays that interact with your skin. You should also visit your dermatologist for annual skin cancer screenings as photosensitivity can increase your chances of developing skin cancer.

It’s important to note that not everyone will develop photosensitivity while taking these medications, but the risk is still very real.

If you believe you have developed photosensitivity or want more information and are in the Cincinnati, Ohio area, just reach out to our experts at The Dermatology Group and we can help you explore your treatment options. Give us a call today!

Request an Appointment